Nutritional deficiencies Symptoms and Causes

causes and risk factors

Risk factors for developing nutritional deficiencies include unhealthy dieting to lose weight, smoking, and alcohol dependence. Also at risk are patients on special diets recovering from gastric surgery, especially those who have undergone bariatric surgery like gastric bypass. Gastric bypass surgery removes some of the stomach, leaving only a walnut-sized portion. This decrease in the size of the stomach and a decrease in the amount of food eaten may lead to nutritional deficiencies; there are not enough nutrients absorbed for the body to use (called malabsorption). Malabsorption can cause nutrient deficiencies. Other causes include achlorhydria and hypochlorhydria, states where gastric acid levels are either absent or low in the stomach, respectively, causing malabsorption of certain vitamins and minerals. Stomach acidity is necessary in order to change some vitamins and minerals, such as vitamin B12 and iron, into forms that the body can absorb.
Cachexia is the physical wasting with loss of weight and muscle mass caused by disease. Cachexia can be a sign of various underlying disorders, such as cancer, certain infectious diseases (such as tuberculosis and acquired immunodeficiency syndrome), and autoimmune disorders (such as rheumatoid arthritis). The individual does not consume and absorb enough nutrients. Loss of weight, muscle atrophy, fatigue, weakness, and significant loss of appetite occurs over time. Cachexia can occur in people who are eating enough, but who cannot absorb the nutrients.
Many prescription medications may cause various nutrients to be depleted from the body. This nutrient depletion may occur immediately (acute) or over time when taking certain prescribed medications. Medications commonly causing nutrient depletion include: antibiotic, anticonvulsant, antidiabetic, anti-inflammatory, cardiovascular, cholesterol-lowering, female hormones, antigout, psychotherapeutic, anti-ulcer, and laxative medications. Nutrient depletion caused by medications can occur due to a decrease in absorption of the nutrient caused by the medication or by biochemical changes.
Malnutrition occurs when the individual does not get enough calories or nutrients to keep themselves healthy. Nutrients are protein, fat, carbohydrates, vitamins, and minerals. Malnutrition may make the body weak, and it may cause health problems such as trouble fighting infections and healing.